Advertisement

Isotretinoin and Inflammatory Bowel Disease Revisited

Summary and Comment |
May 21, 2010

Isotretinoin and Inflammatory Bowel Disease Revisited

  1. Jeffrey P. Callen, MD

Isotretinoin therapy in the previous 12 months significantly raised the risk for ulcerative colitis but not for Crohn disease.

  1. Jeffrey P. Callen, MD

An association between isotretinoin use and inflammatory bowel disease (IBD) has been suggested. In November 2009, we covered a study by Bernstein and colleagues, which demonstrated no more than a chance association between isotretinoin use and any type of IBD, and a review by Crockett and colleagues, which concluded that a causal association between isotretinoin and IBD had yet to be established. To further evaluate a possible association, some authors of the latter review used a large U.S. database to perform a case-control study comparing isotretinoin use in 8189 patients with incident IBD and 21,832 controls matched for age, sex, and geographic region. The period assessed for pre-IBD diagnosis isotretinoin use was 12 months.

Of the IBD patients, 3664 had Crohn disease (CD), 4428 had ulcerative colitis (UC), and 97 had IBD that could not be classified. Sixty subjects had received isotretinoin (24 cases and 36 controls). Isotretinoin use was strongly associated with UC (odds ratio, 4.36) but not with CD. In addition, higher doses and longer durations of isotretinoin treatment increased the risk for UC. When the authors extended the period examined for previous isotretinoin use from 12 to 24 months, the association between isotretinoin and UC was weaker but still statistically significant. Methodological differences between this study and the Bernstein study may explain the differences in findings.

Comment

This study needs replication, but its results suggest that risk for UC might be increased in isotretinoin recipients. Therefore, we should warn patients of this rare but potentially real risk and, if bowel symptoms develop, consider stopping isotretinoin until the patient is examined and cleared by a gastroenterologist for further therapy.

Citation(s):

Reader Comments (1)

Robert L Jackson

I cannot believe that such a good medicine is being destroyed by things like this. I have been treating patients with this drug for 24 years and the only reasons I have had to stop it were for high triglycerides, elevated liver enzymes, and hair loss. This happened in less than 5 patients a year. My patient population is mostly African American and maybe this is why I have not seen some of these other diseases.

Competing interests: I am a Dermatologist

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement